Kansas, 2014

Hail and Damaging Winds in Kansas, July 7, 2014

July 7, 2014 · NWS TOP · 44 events in 16 counties and zones

On the evening of July 7th a very unstable air mass was in place as a line of thunderstorms formed in southern Nebraska. These storms were responsible for 70 to 80 mph winds across a large portion of northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of July 7th a very unstable air mass was in place as a line of thunderstorms formed in southern Nebraska. These storms were responsible for 70 to 80 mph winds across a large portion of northeast Kansas. Many trees and power lines fell down in several local towns and cities. In some cases these large trees damaged homes and vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 7, 5:37 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 7, 5:37 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT Mon Jul 7 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Tuesday)
Issued at 259 PM CDT MON JUL 7 2014

Currently monitoring visible satellite this afternoon where multiple
boundaries are positioned across the region. A weak boundary was
tracking southeast through the CWA while a stronger area of outflow
winds was pushing southward into southern NE and far northern KS. A
weak warm front resided near the KS/NE border while the stronger
cold front was located over southern SD. Remnant cloud cover from
this morning's showers were finally exiting east central KS,
allowing temps to quickly rise into the 90s, as heat indices
approach the low 100s. Dewpoints continue to mix down into the low
and middle 60s. On the water vapor in the mid levels, two vorticity
maxima were noted over northern NE and a stronger wave dropping southeast
from North Dakota.

Late this afternoon, surface CAPE near 3000 J/KG while effective
shear increases between 30 and 50 kts is supportive of strong to severe
convection. Main limiting factor for surface based convection is the
capping inversion holding across much of the area as seen on the 19Z
KTOP RAOB. Latest 4-KM WRF, HRRR, and RUC keep convection at bay
until after 00Z but could not entirely rule out a few updrafts
developing along the leading outflow boundary or warm front in
vicinity of KS/NE border. If a storm develops, it will be capable of
large hail and damaging winds.

Highest chances for severe convection reside after 00Z as scattered
storms along the reinforcing cold front and upper trough shift south
and east across Nebraska, northeast Kansas, and northern Missouri. the
progressive nature of the system, in addition to stout forward
propagating Corfidi vectors approaching 55 to 60 kts signal damaging
winds to be the primary hazards with this evening's storms. Large
hail is also possible. Locally heavy rainfall will depend on the
speed of the line and any training convection that occurs towards
central KS along the boundary. Tornado potential is low in far
northern KS where the frontal boundary and weak low level shear
maximizes near 15 kts. Likely precip chances were focused over
northern, northeast, and east central areas based on the position of
the upper trough axis as the main line of storms quickly shifts
southeast overnight.

Guidance is on track to clear precip through by Tuesday mid morning
as skies become mostly sunny during the afternoon. A cooler and stable
airmass in the system's wake will only bring temps to the 80s for
highs. Northerly winds increase between 10 and 15 mph sustained.

.LONG TERM...(Tuesday Night through Monday)
Issued at 259 PM CDT MON JUL 7 2014

Wed/Thurs...Should have a cool night Tuesday night as skies clear
and cooler airmass with lower dewpoints slides southward into the
forecast area. Strong sunshine and deeper mixing on Wednesday
should return high temperatures back into the middle 80s east to
upper 80s west. Still some consensus that front retreats back
northeast overnight Wednesday night into Thursday and brings a
chance for storms as it does so, although coverage may be shut
down quickly as warm temps and cap return aloft by the late
afternoon Thursday. Eastern counties may be able to stay a few
degrees cooler depending on how fast clouds and precip chances
diminish.

As upper flow becomes slightly northwest into Thursday night,
passing wave still progged to generate an MCS mainly north of our
area then sliding east. Kept slight chances as some models slide
this boundary into our forecast area. Some discrepancies in the
extended as EC lays this boundary over the area through the
weekend while GFS is farther north and a warmer drier solution.
The GFS ensembles favor the warmer pattern and have left the
extended as such.

&&

.AVIATION...(For the 00Z TAFs through 00Z Tuesday Evening)
Issued at 637 PM CDT MON JUL 7 2014

VFR conditions are expected outside of convective activity. Line
of TSRA expected to move through the terminals in the 04Z-07Z time
period. Wind gusts to 45kts or higher are possible and have
included in a tempo group for now. VSBYS in TSRA to become mvfr to
briefly ifr with stronger storms. Expect vsbys to improve after
09Z and convective activity to be moving south of the terminals by
10Z. Winds will shift to the north and northeast behind the front.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bowen
LONG TERM...67
AVIATION...53
Hazardous weather outlook, Jul 7, 2:32 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT MON JUL 7 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-082045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
332 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WESTERN KANSAS DURING THE LATE AFTERNOON AND MAY IMPACT PORTIONS
OF NORTHERN KANSAS BY EARLY EVENING. THE PRIMARY HAZARDS WOULD BE
DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED
OUT.

LATER THIS EVENING...A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER CENTRAL NEBRASKA AND TRACK SOUTHEAST INTO NORTHEAST
AND EAST CENTRAL KANSAS LATER THIS EVENING INTO THE OVERNIGHT
PERIOD. THE PRIMARY THREATS ARE DAMAGING WINDS AND LARGE HAIL.
CANNOT RULE OUT THE POTENTIAL FOR A FEW TORNADOES...ESPECIALLY NEAR
THE KANSAS NEBRASKA BORDER THIS EVENING. LOCALLY HEAVY RAINFALL
AND FLOODING ARE POSSIBLE...ESPECIALLY ACROSS AREAS NORTH OF
INTERSTATE 70 AND EAST OF HIGHWAY 75.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORM ACROSS EAST
CENTRAL KANSAS TUESDAY MORNING. THUNDERSTORM CHANCES RETURN
ACROSS THE AREA LATE WEDNESDAY NIGHT INTO EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON NORTH OF
INTERSTATE 70...BECOMING LIKELY ACROSS THE OUTLOOK AREA THIS EVENING.

The radar

The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Clay

When
July 7, 7:27 PM CST to 7:29 PM CST
Where
Clay County, 2.14 mi SSW of Idana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -97.280

Hail, Clay

When
July 7, 7:28 PM CST to 7:30 PM CST
Where
Clay County, 2.07 mi S of Clay Center
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.350, -97.120

Hail, Clay

When
July 7, 7:55 PM CST to 7:57 PM CST
Where
Clay County, 4.66 mi NW of Wakefield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.260, -97.090

Thunderstorm Wind, Pottawatomie

When
July 7, 8:17 PM CST to 8:20 PM CST
Where
Pottawatomie County, 0.69 mi S of Flush
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.290, -96.450

Wind gusts estimated. No major damage to report.

Hail, Washington

When
July 7, 8:39 PM CST to 8:40 PM CST
Where
Washington County, 1.48 mi NNE of Hanover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.900, -96.870

Thunderstorm Wind, Pottawatomie

When
July 7, 8:45 PM CST to 8:48 PM CST
Where
Pottawatomie County, 2.62 mi NE of Fostoria
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.460, -96.490

Many large tree limbs down in Fostoria.

Hail, Cloud

When
July 7, 8:48 PM CST to 8:49 PM CST
Where
Cloud County, 0.69 mi S of Clyde
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.590, -97.400

Thunderstorm Wind, Nemaha

When
July 7, 8:51 PM CST to 8:54 PM CST
Where
Nemaha County, 4.44 mi SSW of Baileyville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -96.210

Wind gusts estimated.

Thunderstorm Wind, Clay

When
July 7, 8:54 PM CST to 8:57 PM CST
Where
Clay County, 2.96 mi NNE of Clay Center Arpt
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
39.420, -97.150

Wind gusts measured at Kansas Mesonet site.

Thunderstorm Wind, Jackson

When
July 7, 8:58 PM CST to 9:01 PM CST
Where
Jackson County, 3.81 mi WNW of Larkinburg
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.500, -95.630

Tree limbs up to 12 inches in diameter were down.

Thunderstorm Wind, Jackson

When
July 7, 8:59 PM CST to 9:02 PM CST
Where
Jackson County, 2.97 mi NW of Larkinburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.500, -95.610

Tree limbs up to 6 inches in diameter down.

Thunderstorm Wind, Pottawatomie

When
July 7, 9:01 PM CST to 9:04 PM CST
Where
Pottawatomie County, Fostoria
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.430, -96.520

Wind gusts around 70 mph caused debris from trees to litter the road near the intersection of highways 16 and 13.

Hail, Clay

When
July 7, 9:14 PM CST to 9:15 PM CST
Where
Clay County, 0.53 mi W of Clay Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -97.130

Thunderstorm Wind, Riley

When
July 7, 9:14 PM CST to 9:17 PM CST
Where
Riley County, 1.75 mi NW of Manhattan
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.200, -96.600

Wind gusts measured from Kansas Mesonet site.

Thunderstorm Wind, Clay

When
July 7, 9:14 PM CST to 9:17 PM CST
Where
Clay County, 0.53 mi W of Clay Center
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.380, -97.130

Medium sized tree limbs down.

Thunderstorm Wind, Clay

When
July 7, 9:16 PM CST to 9:19 PM CST
Where
Clay County, 1.75 mi NW of Broughton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.340, -97.070

A 3ft diameter hollowed out tree fell down on a fence.

Thunderstorm Wind, Riley

When
July 7, 9:19 PM CST to 9:22 PM CST
Where
Riley County, 1.48 mi SSE of Eureka Lake
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.130, -96.640

Wind gusts measured at Kansas Mesonet site.

Thunderstorm Wind, Pottawatomie

When
July 7, 9:20 PM CST to 9:23 PM CST
Where
Pottawatomie County, 0.54 mi E of Louisville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.250, -96.310

Wind knocked down power lines.

Thunderstorm Wind, Pottawatomie

When
July 7, 9:20 PM CST to 9:23 PM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -96.310

Wind knocked down power lines.

Thunderstorm Wind, Pottawatomie

When
July 7, 9:20 PM CST to 9:23 PM CST
Where
Pottawatomie County, 0.69 mi S of St Marys
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -96.070

Wind knocked down power lines.

Thunderstorm Wind, Riley

When
July 7, 9:21 PM CST to 9:24 PM CST
Where
Riley County, 0.69 mi N of (Mhk)manhattan Muni
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.160, -96.670

Thunderstorm Wind, Pottawatomie

When
July 7, 9:22 PM CST to 9:25 PM CST
Where
Pottawatomie County, 2.54 mi ESE of Wheaton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.480, -96.280

Wind gusts estimated.

Thunderstorm Wind, Geary

When
July 7, 9:30 PM CST to 9:33 PM CST
Where
Geary County, 1.75 mi SE of Camp Forsythe
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.050, -96.810

Thunderstorm Wind, Geary

When
July 7, 9:31 PM CST to 9:34 PM CST
Where
Geary County, 1.75 mi SW of (Fri)marshall Aaf Ft
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -96.790

Wind gusts estimated.

Thunderstorm Wind, Geary

When
July 7, 9:32 PM CST to 9:35 PM CST
Where
Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.060, -96.760

Thunderstorm Wind, Shawnee

When
July 7, 9:33 PM CST to 9:36 PM CST
Where
Shawnee County, 1.07 mi E of Silver Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -95.850

Wind gusts estimated.

Thunderstorm Wind, Pottawatomie

When
July 7, 9:42 PM CST to 9:45 PM CST
Where
Pottawatomie County, 1.07 mi E of Swamp Angel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.200, -96.460

Tree blown down.

Thunderstorm Wind, Pottawatomie

When
July 7, 9:42 PM CST to 9:44 PM CST
Where
Pottawatomie County, 1.07 mi E of Swamp Angel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.200, -96.460

A tree was blown down.

Thunderstorm Wind, Wabaunsee

When
July 7, 9:45 PM CST to 9:48 PM CST
Where
Wabaunsee County, 3.2 mi NNE of Bradford
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.860, -96.000

A roof was blown off of a barn. Trees down on several roads across the southeast corner of the county. Widespread power outages.

Thunderstorm Wind, Geary

When
July 7, 9:47 PM CST to 9:50 PM CST
Where
Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -96.760

Wind gusts estimated.

Thunderstorm Wind, Wabaunsee

When
July 7, 9:48 PM CST to 9:51 PM CST
Where
Wabaunsee County, 1.28 mi WSW of Wabaunsee
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.140, -96.350

Small diameter tree limbs down.

Thunderstorm Wind, Morris

When
July 7, 9:51 PM CST to 9:54 PM CST
Where
Morris County, 0.69 mi N of Council Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -96.480

Tree limbs up to 6 inches in diameter down.

Thunderstorm Wind, Osage

When
July 7, 9:55 PM CST to 9:58 PM CST
Where
Osage County, 3.2 mi NNE of Scranton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.820, -95.700

Trees up to 3 ft in diameter and several power lines down.

Thunderstorm Wind, Douglas

When
July 7, 9:55 PM CST to 9:58 PM CST
Where
Douglas County, 3.85 mi NE of Clinton
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.960, -95.330

Wind gusts estimated. Widespread damage to large trees on the west side of Lawrence. Wind speeds in excess of 90 mph in isolated locations.

Thunderstorm Wind, Shawnee

When
July 7, 9:56 PM CST to 9:59 PM CST
Where
Shawnee County, 0.69 mi N of (Foe)forbes Fld Tope
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.960, -95.670

Tree limbs up to 6 inches in diameter down through out the area.

Thunderstorm Wind, Morris

When
July 7, 9:59 PM CST to 10:02 PM CST
Where
Morris County, 1.28 mi WNW of Council Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -96.500

Wind gusts estimated.

Thunderstorm Wind, Osage

When
July 7, 10:01 PM CST to 10:04 PM CST
Where
Osage County, 0.69 mi N of Burlingame
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.760, -95.830

Tree limbs up to 2 inches in diameter were down. Power out.

Thunderstorm Wind, Osage

When
July 7, 10:32 PM CST to 10:35 PM CST
Where
Osage County, 0.54 mi W of Lomax
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.580, -95.530

Numerous large tree limbs down and tree split in Quenemo. Widespread power outages.

Thunderstorm Wind, Coffey

When
July 7, 10:32 PM CST to 10:35 PM CST
Where
Coffey County, Lebo
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.420, -95.850

Power lines down in Lebo. Numerous power outages in Burlington.

Thunderstorm Wind, Franklin

When
July 7, 10:33 PM CST to 10:36 PM CST
Where
Franklin County, 0.69 mi S of Pomona
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.610, -95.450

Power lines and trees down. No power in Pomona.

Thunderstorm Wind, Franklin

When
July 7, 10:38 PM CST to 10:41 PM CST
Where
Franklin County, 1.38 mi N of Williamsburg
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.500, -95.470

Semi truck was blown over on interstate 35 near Williamsburg.

Thunderstorm Wind, Coffey

When
July 7, 10:53 PM CST to 10:56 PM CST
Where
Coffey County, 3.04 mi WNW of Sharpe
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.300, -95.730

Thunderstorm Wind, Anderson

When
July 7, 11:01 PM CST to 11:04 PM CST
Where
Anderson County, 0.54 mi W of Garnett
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
38.280, -95.240

Tree down across hwy 31 west of Garnett.

Thunderstorm Wind, Franklin

When
July 7, 11:10 PM CST to 11:13 PM CST
Where
Franklin County, 0.69 mi N of Lane
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.440, -95.080

Tree limbs and power lines down causing numerous outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522559, 522560, 522562, 522563, 522564, 522567, 522568, 522569, 522571, 522574, 522575, 522578, 522584, 522586, 522587, 522592, 522593, 522594, 522595, 522596, 522597, 522598, 522599, 522600, 522601, 522602, 522603, 522604, 522609, 522611, 522612, 522613, 522614, 522615, 522616, 522617, 522618, 522619, 522620, 522621, and more.